DIARRHOEA, ANTIBIOTIC-ASSOCIATED

Ads

DESCRIPTION

Diarrhoea caused by altered bowel flora due to antibiotic exposure. Severe

cases present with pseudomembranous colitis. Toxins produced by

Like Our Facebook page

Clostridium difficile can be demonstrated on stool samples.

GENERAL MEASURES

The most important aspect of management is discontinuing antibiotics.

Rehydration may be necessary. This should be done with oral rehydration

READ ALSO  The word ‘Carbohydrates’ define as a group of organic compounds, starting from Simple sugars monosaccharide to complex sugars polysacchacharides,

solution (ORS) unless the patient is vomiting or profoundly dehydrated.

Surgery for bowel perforation.

MEDICINE TREATMENT

Loperamide is contraindicated as it may result in toxic megacolon.

If diarrhoea does not settle on antibiotic withdrawal or if pseudomembranous

colitis is present:

• Vancomycin, oral, 125 mg 6 hourly.

OR

• Metronidazole, oral, 800 mg 8 hourly for 10 days.

READ ALSO  Structure of Bacteria

Reference and further reading

Standard Treatment Guidelines and Essential Medicines List for South Africa 2012 Edition

Want To Support Us By Donating Click Here

UPDATES: DON'T FORGET TO DOWNLOAD OUR APP BELOW

vote
Article Rating

ads

Stories You May find Interesting

Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments